In patients prescribed methadone to treat opioid addiction, the blood level of methadone peaks at around three hours after dosing. The methadone level is at its lowest at twenty-four hours after the last dose, just before the patient is due for their next dose of daily methadone. We can draw blood at the time of lowest methadone level, called a trough level, just before the next dose is due. Then we can draw blood at the time of the highest concentration of methadone in the blood, called a peak level, at about three hours after the last dose. These numbers provide some information about the adequacy of the patient’s dose, though they’re far from definitive.
Usually, patients need to have a trough blood level higher than 200 – 400 ngm/ml to stay out of withdrawal at the end of a dosing cycle. Some patients need higher levels. And a peak level that is more than two times the trough level indicates that the patient is metabolizing methadone quickly, and may need to increase the dose or consider split dosing.
But the blood levels are only one piece of the pie that determines dosing. Dosing decisions are based on the patient’s symptoms, observable physical signs, urine drug screens, the patient’s other medical problems, and other prescription medications. Doctors are usually able to make dosing decisions based on these factors, without having to get blood peak and trough levels. But when the clinical picture doesn’t match with what the patient is saying, blood levels can help.
For example, if a patient dosing each day at one hundred and twenty milligrams says he feels fatigue and sweats starting ten hours after his dose, but he looks great in the mornings before he doses, a trough level can be drawn. If his trough level is adequate, he may be misinterpreting his physical symptoms. For example, he could have fatigue and sweating from a newly acquired hepatitis C infection.
Patients on replacement medications like methadone or buprenorphine – and their doctors – often forget that non-addiction related factors also affect the way patients feel. Pregnancy often causes physical symptoms that feel a bit like opioid withdrawal. Doctors working with patients on replacement medications need to remember to look at the patient as a whole, not just at the disease of addiction.